Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 56, NWS Kansas City, MO

April 20, 2000Chariton County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 20, 2000, 1:57 AM CDT for Chariton County, Missouri. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 1:57 AM CDT (06:57 UTC)
Expired
Apr 20, 2000, 2:45 AM CDT
In force
48 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Chariton County, MO

The radar

The Pleasant Hill radar (KEAX), 137 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 2:30 AM CDTThunderstorm WindSalisbury, MOA barn and shed were blown down by thunderstorm winds.
Apr 20, 2:30 AM CDTHail 0.88Mike, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 8:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 200658
SVRMCI
MOC041-200745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
157 AM CDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARITON COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 245 AM CDT

* AT 157 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES NORTHEAST OF BRUNSWICK...OR 26 MILES NORTH OF
  MARSHALL...MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BYNUMVILLE AT 215 AM CDT
  WIEN AT 220 AM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND 
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY 
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL 
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING 
AREAS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:00 PM CDT, 10 hours 57 minutes earlier.

Area forecast discussion, Apr 19, 3:00 PM CDT, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT WED APR 19 2000

VERY INTERESTING AND VERY CHALLENGING FCST.  BEHAVIOR OF DRY LINE
AND CONVECTION INITIATION CERTAINLY THE BIGGEST CHALLENGES.  PAST 4
HOURS HAVE SEEN VERY IMPORTANT CHANGES IN FORECAST DETAILS...MAINLY
WRT TO DRY LINE POSITIONING.  DRY LINE CAME CHARGING THROUGH ERN KS
LATE THIS AM AND THEN GROUND TO A HALT AS IT MOVED THRU KC METRO.
PRESSURE FALLS HAVE INCREASED OVER WESTERN KS AS DEEP UPPER LOW
WOBBLES EWD ALONG NEB/SD BORDER.  WITH PRES FALLS TO OUR
WEST...WINDS IN DRY AIR ARE NOW BACKING AND EWD PUSH OF DRYLN HAS
NOW ALL BUT STOPPED.  18Z RUC IS SIMILAR TO 15Z RUC WHICH GAVE FIRST
HINT THAT DRYLINE WILL ACTUALLY RETREAT AFTER SUNSET.  AM
INCREASINGLY LEANING TOWARD RUC SOLUTION...WITH SFC LOW EXPECTED TO
BE NEAR STJ AT 06Z.  STOUT CAP ALREADY SHOWING SIGNS OF WEAKENING
PER 18Z SOUNDINGS...BUT STILL APPEARS TO BE ENOUGH INHIBIT
CONVECTION INITIATION UNTIL COLD FRONT ARRIVES LATE THIS EVENING.
BIG CAVEAT TO THIS SCENARIO IS ACCAS/HIGH BASED TSRA THAT HAVE
RECENTLY POPPED UP AND EVEN HAVE HAD A LTG SRIKE WITH THEM.  BOTTOM
LINE HERE IS THAT WILL CARRY CAT POPS IN ERN ZONES...CHC WEST.
CERTAINLY WILL INCLUDE SVR RISK FOR ERN COUNTIES GIVEN STRENGTH OF
WIND FIELDS...AND INSTABILITY.  PROBABLY WILL KEEP SVR OUT OF KC
ZONES...GIVEN UNCERTAINTY OF THUNDER HERE.

NEXT PCPN CHALLENGE IS JUST HOW HARD TO HIT WRAP-AROUND POPS FOR THU.
NERN ZONES APPEAR TO HAVE BEST BET FOR PCPN AND WILL STAGGER HIEST
POPS FROM NE TO SW.

TEMPS SUPER TRICKY.  WITH SLOWER MOVEMENT OF FRONT/SFC LOW...WILL
GO ABV GUIDANCE LOWS IN EAST TONIGHT...NR GUIDANCE IN WEST.  ERN
ZONES TEMPS TRICKY AGAIN FOR THU...DEPENDING ON LOCATION OF FRONT.
POSSIBLE SERN ZONES COULD HEAT UP TUE MORNING BEFORE FRONT COMES
THROUGH.  FOR NOW...WILL GO PRETTY CLOSE TO GUIDANCE AND CURRENT
FCST.  FWC LOOKS A LITTLE HIGH ON ITS DEWPOINTS FRI AM AND
CONSEQUENTLY LOWS AS WELL.  SHOULD HAVE NICE SUNNY DAY FRIDAY AS
UPPER RIDGE STARTS TO BUILD BACK IN AND SFC HIGH ON TOP OF US.
PREFER WARMER FWC FRI.

MRF AND CANADIAN SHOW ANOTHER WAVE IN SRN STREAM BY LATE SUNDAY.
LOOKS LIKE BEST CHC FOR PCPN WILL BE OVER SRN PLAINS.  IT'S BEEN
PRETTY DIFFICULT TO GET PCPN AROUND HERE LATELY AND WITH FMR POPS
BELOW CLIMO...WILL LEAVE DRY FOR NOW.  SOMETHING TO WATCH.

.EAX...NONE

JM

In the hours before

Local storm report, Apr 20, 12:10 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1210 AM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1204 AM    AVENUE CITY               MO   .88 INCH HAIL
04/20/00   ANDREW                         DIME TO NICKEL SIZE HAIL.

1205 AM    ST JOSEPH                 MO   1 INCH HAIL
04/20/00   BUCHANAN                       1 INCH HAIL REPORTED AT
                                          TROOP H HEADQUARTERS.
                                          DIME TO NICKEL SIZE
                                          HAIL REPORTED AT THE
                                          INTERSECTION OF
                                          INTERSTATE 29 AND
                                          HIGHWAY 6.
Local storm report, Apr 20, 12:19 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 AM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    4 N EASTON                KS   1.75 INCH HAIL
04/19/00   LEAVENWORTH                    EVENT DURATION 15
                                          MINUTES. 1 1/2 TO 1 3/4
                                          INCH HAIL 4 MILES NORTH
                                          OF EASTON.
Local storm report, Apr 20, 1:15 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
115 AM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 AM    BETHANY                   MO   1 INCH HAIL
04/20/00   HARRISON                       REPORTED BY MEDIA.
Local storm report, Apr 20, 1:32 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
132 AM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    1 N GARDEN CITY           MO   60 MPH TSTM GUST
04/20/00   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 20, 1:48 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
148 AM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0137 AM    7 W PRINCETON             MO   1.75 INCH HAIL
04/20/00   MERCER                         REPORTED BY MEDIA.

0137 AM    3 SE ODESSA               MO   65 MPH TSTM GUST
04/20/00   LAFAYETTE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 20, 1:53 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
153 AM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0149 AM    MERCER                    MO   1.75 INCH HAIL
04/20/00   MERCER                         REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:18 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte42 min
Apr 19, 7:53 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb67 min
Apr 19, 8:01 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton59 min
Apr 19, 8:37 PM CDTSevere Thunderstorm WarningEAXJackson38 min
Apr 19, 8:44 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison61 min
Apr 19, 8:49 PM CDTSevere Thunderstorm WarningEAXCass56 min
Apr 19, 9:06 PM CDTSevere Thunderstorm WarningEAXJackson39 min
Apr 19, 9:21 PM CDTSevere Thunderstorm WarningEAXLafayette54 min
Apr 19, 9:26 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam, Sullivan64 min
Apr 19, 9:44 PM CDTSevere Thunderstorm WarningEAXGrundy, Sullivan46 min
Apr 19, 9:49 PM CDTSevere Thunderstorm WarningEAXCarroll, Saline56 min
Apr 19, 10:19 PM CDTSevere Thunderstorm WarningEAXLafayette26 min
Apr 19, 10:25 PM CDTSevere Thunderstorm WarningEAXAdair, Sullivan65 min
Apr 19, 10:41 PM CDTSevere Thunderstorm WarningEAXSchuyler49 min
Apr 19, 10:47 PM CDTSevere Thunderstorm WarningEAXCarroll28 min
Apr 19, 11:39 PM CDTSevere Thunderstorm WarningEAXPlatte36 min
Apr 19, 11:42 PM CDTSevere Thunderstorm WarningEAXBuchanan48 min
Apr 19, 11:56 PM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb49 min
Apr 20, 12:10 AM CDTSevere Thunderstorm WarningEAXGentry, Harrison80 min
Apr 20, 1:34 AM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis, Saline71 min
Apr 20, 1:42 AM CDTSevere Thunderstorm WarningEAXMercer48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.